Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 47, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2024, 9:00 PM EDT for Daviess County, Knox County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2024, 9:00 PM EDT (01:00 UTC)
- Expired
- Mar 30, 2024, 9:23 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Daviess County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 9:02 PM EDT | HAIL 1 | 5 Ne Decker, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WUUS53 KIND 310100
SVRIND
INC027-083-310145-
/O.NEW.KIND.SV.W.0047.240331T0100Z-240331T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
900 PM EDT Sat Mar 30 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Knox County in southwestern Indiana...
Southern Daviess County in southwestern Indiana...
* Until 945 PM EDT.
* At 900 PM EDT, a severe thunderstorm was located 7 miles south of
Vincennes, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Emergency management.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Monroe City, Decker, Alfordsville, and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 8761 3865 8756 3857 8692 3850 8692
3849 8695 3851 8700 3850 8706 3854 8711
3852 8715 3855 8720 3851 8730 3854 8735
3851 8737 3854 8738 3853 8741 3854 8743
3853 8748 3850 8749 3852 8754 3849 8754
TIME...MOT...LOC 0100Z 284DEG 34KT 3857 8749
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Nield3 follow-up statements
980
WWUS53 KIND 310110
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
910 PM EDT Sat Mar 30 2024
INC027-083-310145-
/O.CON.KIND.SV.W.0047.000000T0000Z-240331T0145Z/
Knox IN-Daviess IN-
910 PM EDT Sat Mar 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN KNOX AND SOUTHERN DAVIESS COUNTIES...
At 910 PM EDT, a severe thunderstorm was located near Petersburg,
moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Emergency management.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Monroe City, Alfordsville, and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 8740 3857 8692 3850 8692 3849 8695
3851 8700 3850 8706 3854 8711 3852 8715
3855 8720 3851 8730 3854 8735 3851 8737
3854 8738 3853 8741 3854 8743
TIME...MOT...LOC 0110Z 285DEG 36KT 3853 8737
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Nield318
WWUS53 KIND 310118
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
918 PM EDT Sat Mar 30 2024
INC027-083-310145-
/O.CON.KIND.SV.W.0047.000000T0000Z-240331T0145Z/
Knox IN-Daviess IN-
918 PM EDT Sat Mar 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN KNOX AND SOUTHWESTERN DAVIESS COUNTIES...
At 917 PM EDT, a severe thunderstorm was located over Petersburg,
moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Emergency management.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Knox and southwestern Daviess Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 8729 3856 8704 3850 8706 3854 8711
3852 8715 3855 8720 3851 8730 3854 8735
TIME...MOT...LOC 0117Z 282DEG 34KT 3852 8728
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Nield436
WWUS53 KIND 310123
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
923 PM EDT Sat Mar 30 2024
INC027-083-310133-
/O.CAN.KIND.SV.W.0047.000000T0000Z-240331T0145Z/
Knox IN-Daviess IN-
923 PM EDT Sat Mar 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN DAVIESS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3860 8729 3856 8704 3850 8706 3854 8711
3852 8715 3855 8720 3851 8730 3854 8735
TIME...MOT...LOC 0122Z 284DEG 34KT 3850 8720
$$
NieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:53 PM EDT, 2 hours 7 minutes earlier. Its key messages:
- Warmer than normal conditions continue through Monday
- Showers and thunderstorms likely Sunday afternoon/Sunday night.
- A few severe storms are possible Sunday evening/night with the primary threat being large hail.
- Heavy rain likely with the potential for flooding and severe weather Monday into Tuesday
- Early forecast thoughts on the April 8th eclipse covered in the CLIMATE section at the bottom
Area forecast discussion, Mar 30, 6:53 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 653 PM EDT Sat Mar 30 2024 .KEY MESSAGES... - Warmer than normal conditions continue through Monday - Showers and thunderstorms likely Sunday afternoon/Sunday night. - A few severe storms are possible Sunday evening/night with the primary threat being large hail. - Heavy rain likely with the potential for flooding and severe weather Monday into Tuesday - Early forecast thoughts on the April 8th eclipse covered in the CLIMATE section at the bottom && .SHORT TERM (This evening through Sunday)... Issued at 256 PM EDT Sat Mar 30 2024 Latest satellite imagery shows generally clear skies across central Indiana. A region of stratocumulus resides north of the Lafayette area, with thin high cirrus spreading in from Illinois across all areas. Temperatures have climbed rapidly into the middle 70s today, with deep mixing thanks to full solar insolation. The deep mixing has allowed for good momentum transfer, and gusts over 30mph have been common across much of the area. A cold front is located just north of our CWA, and is being nudged southward by a passing wave (that was responsible for this morning's showers and storms). The cold front should slide southward overnight, passing through a majority of the region. Temperatures are expected to dip back into the 40s for a time, before the front lifts back northward tomorrow. Some low-level stratus may accompany the brief push of colder air. One question that remains is how far north can the front make it before stalling. Right now, higher-res guidance bring the front back to around the I-70 corridor before halting its forward progress. A few things rely on the eventual position of the front. First, temperatures. Readings in the low to middle 70s are likely south of the boundary, while cooler values in the 50s and low 60s are likely just to the north. For this reason, the high temperature forecast may be a bit tricky for the central portions of our area. Second is the eventual location of showers and thunderstorms that are expected to develop along the boundary later Sunday. Taking a deeper look into the convective potential, we again focus on the location of the front. Good isentropic upglide, combined with a weak wave embedded in the westerly flow aloft, will provide broad lift across Illinois and Indiana. A strong 850mb low-level jet (increasing to over 50kt per RAP) will provide an influx of warm buoyant air. As such, showers and thunderstorms are expected to develop as the low-level jet intensifies Sunday evening. Current high-res guidance/CAMs generally show precipitation breaking out along and north of the warm front around 18z Sunday over northern Missouri and into Illinois. Some of the faster solutions have this activity reaching Indiana around 00z, with the rest a bit later into the night. Model soundings show a stout surface inversion along and north of the boundary, with steep mid to upper-level lapse rates. Any convection in this area would be elevated, rooted roughly between 850 and 700mb. CAPE profiles, while not surface-based, are fairly robust with values ranging from 1000-1500 J/kg. Maximum parcel levels exceed 10km in some instances, and combined with long straight hodographs (50kt+ bulk shear from the inversion upward)...large hail appears to be the primary convective hazard Sunday into Sunday night. Should any thunderstorms cross the warm front they have the potential to become surface-based, which may introduce a wind and tornado threat. This is conditional, and currently low probability, but is worth mentioning. Another low-probability hazard exists regarding rainfall. Storms may train along the east-west stalled boundary, which may lead to locally enhanced rainfall totals. Some locations may receive over an inch through Monday morning. While this may lot lead to flooding in the short term period, additional rainfall is expected early in the long range (Monday into Tuesday). && .LONG TERM (Sunday night through Saturday)... Issued at 256 PM EDT Sat Mar 30 2024 Monday and Tuesday... The long term will begin rather active as a deep upper level trough progresses through the region. Strong WAA and diabatic processes out ahead of the trough will induce a secondary low in front of the parent low pressure system, providing the initial threat of precipitation late Monday through Monday night. Then, the more typical adiabatic induced pressure depletion with a stronger baroclinic zone will push through Tuesday providing a second round of rain. The biggest unknown for Monday will be the location of a steep west to east warm front. Rain and thunderstorms on Sunday/Sunday night will lead to some warm front suppression, keeping the boundary draped across the northern Ohio Valley. Models have started to pick up on this trend with the front further south on the 00Z and 12Z runs. CAMs are just beginning to reach this time frame, and as expected are struggling with convective mode and propagation. CAMs are is agreement that robust initiation is expected over the mid Mississippi Valley late on Monday, but how far east and when upscale growth will occur is still widely unknown. Strong shear profiles suggest convective organization is possible late into the overnight hours Monday over central Indiana, with a subsequent severe threat, but uncertainty is still high at this point in time. The damaging wind threat is likely to stay along and south of the warm front given the likely hood of and convection north of the front becoming elevated. The deep CAPE profile, strong upper level diffluence, and high EL suggests hail is possible, but given the lack of dry air and steep mid level lapse rates and large hail should be isolated. Where this aforementioned boundary sets up will be the primary threat for 6 Hour excessive rainfall, but a broader areal flood threat is present across central Indiana with current QPFs ranging from 2-4" along the front. More continuous convective initiation is expected along this front throughout the night on Monday, and into Tuesday, with sounding profiles in favor of efficient rain rates. This will be in contrast to the more continuous moderate rain rates in the deformation banding over northern central Indiana. Soil moisture is rather low helping mitigate some of the threat, but any area that receives 2-3" over a 6 hour period could begin to see flooding impacts. By Tuesday, ELs will lower given the approaching upper level trough and greater mid to upper level dry air will mix in. Given this, Tuesday's rainfall rates look less efficient and coverage looks lower, but prior day rainfall will lead to a lower margin of error for flooding potential. By Tuesday evening, a cold front passage and emergence of low level dry air should end the rain threat, and quickly lower temperatures into the low 50s, and into the low 40s Tuesday night. Wednesday and Thursday... Precipitation chances linger into Wednesday and Wednesday night as moisture wraps around the departing surface low, and occlusion begins. A few ensemble members are more aggressive with the occlusion processes, producing measurable precipitation throughout Wednesday. Initially, air temperatures should be high enough for precipitation to be rain as in reaches the surface, but depending on how long into thursday night showers last, isolated snow showers are possible. Ground temps, and the lack of consistent snowfall should keep any snow from accumulating, but there is still a small chance for minor accumulations Wednesday night into Thursday morning. Expect dry conditions to return sometime Thursday once surface high pressure builds in, allowing for a return of seasonal temperatures late next week. Extended... SEE CLIMATE SECTION && .AVIATION (00Z TAF Issuance)... Issued at 653 PM EDT Sat Mar 30 2024 Impacts: - Diminishing winds, veering to the north and northeast tonight - MVFR ceilings possible at times after 10Z Sunday. - Scattered to numerous convection, mainly Sunday after 18Z Sunday. Discussion: A cold front will continue to move south of the sites this evening. Winds will veer from northwest to northeast through 06Z, then eventually veer to southeast by 18Z Sunday. Additional wind shifts are possible after 18Z depending on timing of warm front moving north. MVFR ceilings will develop late tonight in the cooler air. Confidence is only medium though as uncertainty remains on just how widespread it will become. Initial MVFR may mix out before returning as convection increases in coverage Sunday afternoon. Although convection is possible Sunday morning, confidence/coverage is too low to mention. && .CLIMATE... Issued at 331 PM EDT Sat Mar 30 2024 The eclipse is now 9 days away, and we're continuing to pick up on a few long range signals. At 9 days out, there is still a lot of ambiguity and uncertainty in the forecast, but given a few consistent signals, a few assertions can be made. Let's start off with the 1-3 day outlook and how it will impact April 8th. As mentioned previously, a deep trough will pass through the Midwest early next week. The associated low pressure system is expected to reach the Mid-Atlantic region late next week, and should subsequently rapidly deepen as it interacts with increased coastal moisture. A upper level system over Canada is also expected to merge, further amplifying the East Coast trough/low. Given a strongly negative NAO and PNA, synoptic scale influence should dictate the pattern, and the rapidly deepening low pressure system should "bottle-up" the upstream waves. This can be visualized by a relatively tight Mountain-West ridge in the GEFS 500mb height spaghetti plot around 120-180 hours from initialization. Origonally, this was expected to create a high over low (Rex) block, but the deep Atlantic trough is so strong that it may actually induce or more typical Omega block over the CONUS. As stated, there is still some uncertainty on where this blocking pattern will be positioned, but typically, long range models are too progressive with blocking patterns, leading to the current belief that downstream ridging will be present over the Ohio Valley by eclipse day. It's difficult to downscale this synoptic pattern into a specific cloud forecast for April 8th, but we will continue to monitor pattern signals/consistency and update as needed. && .IND WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Eckhoff LONG TERM...Updike AVIATION...50 CLIMATE...Updike
Hazardous weather outlook, Mar 30, 4:19 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Indianapolis IN 419 PM EDT Sat Mar 30 2024 INZ021-028>031-035>049-051>057-060>065-067>072-311945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 419 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible at times through Tuesday night. There is a potential for strong to severe storms at times late Sunday and Late Monday into early Tuesday. Expected rain totals of 2-4 inches from Sunday through Wednesday could lead to an increased flooding threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 10:29 PM EDT | Special Weather Statement | IND | Daviess, Martin | 46 min |
| Mar 31, 12:59 AM EDT | Special Weather Statement | IND | Jackson | 31 min |
| Mar 31, 4:34 AM EDT | Special Weather Statement | IND | Sullivan | 26 min |
| Mar 31, 5:38 AM EDT | Special Weather Statement | IND | Brown, Monroe | 37 min |
| Mar 31, 6:17 AM EDT | Special Weather Statement | IND | Jennings | 28 min |
| Mar 31, 6:48 AM EDT | Special Weather Statement | IND | Jennings | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.